Heparins are widely used for prophylaxis and treatment of thromboembolic diseases. Besides bleeding complications, heparin-induced skin lesions are the most frequent unwanted adverse effects of subcutaneous heparin treatment. Evidence suggests that these lesions are more common than previously thought. Lesions are most frequently due to either allergic reactions or to possibly life-threatening heparin-induced thrombocytopenia. Early recognition and adequate treatment are highly important, because although both complications initially show a similar clinical picture, their treatment should be fundamentally different. Furthermore, risk factors associated with the patient, drug, and treatment regimen have been identified. We review the clinical range of heparin-induced skin lesions, emphasise evidence and controversies in epidemiology, diagnosis, and differential diagnosis, and discuss the management of patients with these skin lesions.
|ISBN (Print)||1474-547X (Electronic)\r0140-6736 (Linking)|
|Publikationsstatus||Veröffentlicht - 11.2012|